Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Trouble falling asleep, increased dosage of Diazepam. Scared of developing sporadic fatal insomnia

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
im a 36yr old woman who has over the years had problems with sleeping mostly initially falling to sleep. now over the last three days i havent been able to sleep at all my GP started me on diazepam 5mg which didnt work so the dose was increased to 10mg with still no results so again the dose was increased to 15mg... im scared that i may have developed sporadic fatal insomnia any help or advice would be appreciated as im really scared i have a young son who needs me....
Posted Sat, 11 Aug 2012 in Sleep Disorders
Answered by Dr. Shanthi.E 2 hours later

Thanks for posting your query.

Diazepam is quite an old drug and it is not to be used without confirming the cause of sleeplessness.

There are a number of newer drugs in the market like SSRIs, Zolpidem, and other sleep inducers which can be tried in you after confirming the cause.

My suggestion for you would be to consult a Psychiatrist rather than the GP. A complete evaluation of your sleep pattern and sleep study would be done and the right medicine can be prescribed to you.

Sporadic fatal insomnia is treatable too; there is no need to be scared of it.

Please repeat the ECG if you develop symptoms of chest pain and also after 6 months in asymptomatic stage too.

Hope this helps. Please do write back for follow up queries that you may have.

Above answer was peer-reviewed by
Follow-up: Trouble falling asleep, increased dosage of Diazepam. Scared of developing sporadic fatal insomnia 1 hour later
research on the internet about sporadic fatal insomnia says that there is no treatment for it and that you die within a year and its a horrible slow death...

thankyou for your answer i will be sure to follow up on the advice you have given me
Answered by Dr. Shanthi.E 1 hour later

Thanks for writing back.

Sporadic fatal insomnia is just a possibility in you. Please do not consider this at this point without an evaluation by a Psychiatrist.

The chances are more that you may not be suffering from this.

Do try the newer drugs that I mentioned. I am sure that you will improve drastically.

I wish you good health.

If you have no further queries, you may close the discussion and write a review.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor